Texas, 2020

Drought in Texas, August 18 to 31, 2020

August 18 to 31, 2020 · NWS FWD · 4 events in 4 counties and zones

Severe drought conditions in Central Texas expanded west and east as the month progressed.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions in Central Texas expanded west and east as the month progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 17, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1243 AM CDT Tue Aug 18 2020

.SHORT TERM... /NEW/
/Through Tuesday Night/

A secondary push of drier air will arrive today within
strengthening low-level northeast flow. This will send dewpoints
into the 50s for most locations this afternoon, so despite highs
in the mid and upper 90s, it won't feel too terrible outdoors by
mid August standards. A northeasterly breeze combined with low
humidity will once again be sufficient to elevate fire weather
concerns during the afternoon hours, especially west of I-35
where some locations received little/no rainfall on Sunday night.

By late afternoon, an upstream shortwave may provide enough
ascent to initiate a couple showers or thunderstorms in parts of
Central Texas where the drier air will be slower to arrive.
This activity is expected to be south of the CWA at this time,
thus no weather has been mentioned in the worded forecast. The
presence of drier air will allow tonight's lows to fall several
degrees cooler than the previous few days. Most of the area will
see readings in the 60s by Wednesday morning while urban areas
bottom out near 70.

-Stalley

&&

.LONG TERM... /Issued 213 PM CDT Mon Aug 17 2020/
/Wednesday through Sunday/

The forecast for the rest of the week and into the weekend looks
pretty benign. Near (or slightly below) normal temperatures
through Friday and more seasonable temps late in the weekend and
beyond. We will stay on the eastern periphery of the upper ridge
currently located over the Four Corners Region. At the surface,
the ongoing weak northerly flow will slowly shift to the east and
eventually to the southeast by Friday. This will keep afternoon
temperatures on the mild side (for August standards) at least
through Friday. While northerly flow usually opens the door for
disturbances to travel from Oklahoma, in this case, signals are
pretty weak and we are missing better moisture. Some of the
extended guidance (especially the GFS) shows a disturbance passing
over our area Friday night/Saturday morning that could bring a
chance for rain. For now, we'll have low PoPs across the far
northwestern counties to account for this possibility.
Nevertheless, we're still 5-6 days out and details will definitely
change from here and there.

Sanchez

&&

.AVIATION... /NEW/
/06z TAFs/

VFR will prevail through the period with passing high clouds.
Winds will remain light and variable overnight before taking on a
more pronounced north/northeast direction later this morning.
Speeds will increase to around 10 kts with gusts in the 15-20 kt
range this afternoon.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  95  70  92  71 /  10   0   0   0   0
Waco                73  98  67  96  71 /  10   5   0   0   0
Paris               71  90  65  88  66 /   5   0   0   0   0
Denton              72  93  65  91  69 /  10   0   0   0   0
McKinney            71  93  64  91  69 /  10   0   0   0   0
Dallas              76  95  71  93  71 /  10   0   0   0   0
Terrell             72  94  66  93  67 /   5   0   0   0   0
Corsicana           74  96  67  92  69 /   5   0   0   0   0
Temple              72  98  66  97  71 /  10   5   0   0   0
Mineral Wells       72  95  65  93  67 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/25
Hazardous weather outlook, Aug 17, 7:51 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
851 PM CDT Mon Aug 17 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
851 PM CDT Mon Aug 17 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Fire danger will remain elevated west of I-35 each afternoon for most
of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Robertson

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe drought conditions developed across part of the county during the middle of August and continued through the end of the month.

Drought, Falls

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions developed across part of the county during the middle of August and continued through the end of the month.

Drought, Coryell

When
August 18, 12:00 AM CST to August 24, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions developed across part the far southern part of the county during the middle of August and showed signs of improvement by the next week.

Drought, Lampasas

When
August 18, 12:00 AM CST to August 24, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions developed across southeastern parts of the county during the middle of August and showed signs of improvement by the following week.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917292, 917297, 917298, 917299.